Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 176, NWS Sioux Falls, SD

July 25, 2011Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2011, 4:21 PM CDT for Lyon County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2011, 4:21 PM CDT (21:21 UTC)
Expired
Jul 25, 2011, 5:15 PM CDT
In force
54 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:23 PM CDTHAIL 13 Nw Lynd, MN
Jul 25, 4:26 PM CDTHAIL 0.888 Sw Marshall, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS53 KFSD 252121
SVRFSD
MNC083-252215-
/O.NEW.KFSD.SV.W.0176.110725T2121Z-110725T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYON COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 515 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CAMDEN STATE PARK...OR 9 MILES WEST OF MARSHALL...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN STATE PARK AND FLORENCE AROUND 430 PM CDT...
  RUSSELL AROUND 435 PM CDT...
  BALATON AROUND 455 PM CDT...
  TRACY AROUND 515 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND AND
GARVIN.

THIS WARNING REPALCES THE PREVIOUS WARNING THAT WAS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4420 9559 4420 9606 4437 9609 4444 9608
      4446 9569
TIME...MOT...LOC 2120Z 309DEG 15KT 4440 9595
WIND...HAIL 60MPH 1.00IN

$$

CJ
2 follow-up statements
259 
WWUS53 KFSD 252135
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT MON JUL 25 2011

MNC083-252215-
/O.CON.KFSD.SV.W.0176.000000T0000Z-110725T2215Z/
LYON MN-
435 PM CDT MON JUL 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN LYON
COUNTY UNTIL 515 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CAMDEN STATE PARK...OR 8 MILES SOUTHWEST OF MARSHALL...MOVING
SOUTHEAST AT 25 MPH.

AT 423 PM CDT...QUARTER SIZE HAIL WAS RPORTED 3 MILES NORTHWEST OF 
LYND WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALATON AROUND 440 PM CDT...
  TRACY AROUND 505 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GARVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4420 9559 4421 9604 4438 9605 4441 9605
      4441 9568
TIME...MOT...LOC 2134Z 308DEG 23KT 4435 9585
WIND...HAIL 60MPH 1.00IN

$$

CJ
000 
WWUS53 KFSD 252209
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT MON JUL 25 2011

MNC083-252220-
/O.EXP.KFSD.SV.W.0176.000000T0000Z-110725T2215Z/
LYON MN-
509 PM CDT MON JUL 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY WILL
EXPIRE AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4420 9559 4421 9604 4438 9605 4441 9605
      4441 9568
TIME...MOT...LOC 2210Z 308DEG 23KT 4421 9560

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 25, 3:20 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUL 25 2011

.DISCUSSION...

VERY SUBTLE WARM FRONT LIFTING NORTH ACROSS THE AREA AND IS NOW
POISED ALONG OR JUST TO THE NORTH OF HIGHWAY 14. BOTH THE HRRR AND
RUC ADVERTISE A WEAK SHORT WAVE MOVING FROM NORTHEAST SOUTH DAKOTA
THIS AFTERNOON INTO SOUTHWEST MINNESOTA.  CERTAINLY CAN NOT MAKE OUT
ANYTHING ON WATER VAPOR.   BUT CU FIELD NEAR KATY APPEARS AGITATED.
IF THIS FEATURE IS REAL...COULD SEE STORMS DEVELOP IN THE VICINITY
OF THE WARM FRONT ACROSS SOUTHWEST MINNESOTA AND EASTER CENTRAL
SOUTH DAKOTA. SHEAR PROFILES ARE FAIRLY ANEMIC...BUT INSTABILITY IS
GREAT ENOUGH TO GET AN ISOLATED SEVERE HAIL OR WIND GUST.

MODELS ALSO SHOWING COMPLEX OF STORMS DEVELOPING ACROSS WESTERN
PORTIONS OF THE STATE LATE THIS AFTERNOON AND SPREADING EAST THROUGH
THE EVENING HOURS.  THINK ANY STORMS THAT MAKE IT INTO THE FORECAST
AREA THIS EVENING WILL STRUGGLE TO MOVE EAST OF THE JAMES RIVER WITH
LACK OF FORCING.  LOW TEMPERATURES TONIGHT SHOULD BE RELATIVELY
MILD IN THE UPPER 60S AND 70S.

LEFTOVER THUNDERSTORM THREAT SHOULD RECEDE FROM WEST TO EAST OVER
THE NORTHERN HALF OF THE FORECAST AREA TUESDAY MORNING. WITH HEATING
OF MID LEVELS DO NOT EXPECT REDEVELOPMENT UNTIL TUESDAY EVENING OR
EVEN LATER TUESDAY NIGHT AS LOW LEVEL JET BEGINS TO AFFECT AREA...
THOUGH WILL KEEP A LITTLE CHANCE OF LATE AFTERNOON REDEVELOPMENT FAR
NORTHEAST. TUESDAY NIGHT DEVELOPMENT COULD BE QUITE SIGNIFICANT
THROUGH FEEL THE THREAT WILL STILL BE CONCENTRATED IN THE NORTH.
SEVERE THREAT SEEMS REASONABLE AS DEPICTED BY SPC WITH OUR AREA ON
THE SOUTHERN FRINGE OF THE HIGHEST THREAT AREA.

MEANWHILE...HOT HUMID AIR ALREADY DOING A DECENT JOB OF COMING BACK
IN. LOOKS LIKE A BORDERLINE HEAT ADVISORY QUESTION FOR TUESDAY...AND
AFTER COORDINATION HAVE ELECTED TO HOLD OFF FOR NOW. MID 80S
NORTHEAST TO UPPER 90S SOUTHWEST ACTUAL HIGH TEMPERATURES LOOK
GOOD.

WEAK UPPER TOUGH PASSING AREA BY WEDNESDAY NIGHT AND WEAK INFLUX OF
SLIGHTLY COOLER AIR LOOKING A LITTLE WEAKER THAN IT HAS BEEN
NEVERTHELESS A COOLING TO HIGHS IN THE 80S STILL LOOKS REASONABLE
FOR THURSDAY AND FRIDAY. THE QUESTION IS WILL IT GET MUCH LESS HUMID
AND FOR NOW IT LOOKS LIKE NOT VERY MUCH. THUNDERSTORM THREAT SHOULD
CONTINUE THURSDAY AS TAIL OF SHORT WAVE DRIFTS BY...THEN MINIMAL
NOCTURNAL CHANCES FOR A DAY OR TWO WITH WEAK RIDGING BEHIND THIS
SYSTEM. A LITTLE BETTER CHANCE FOR SATURDAY NIGHT INTO SUNDAY WITH
WARMING...THEN NO MENTION ON MONDAY WITH HOT AIR AT ALL LEVELS.
/ WILLIAMS

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE AREA...HOWEVER
STORMS MAY DEVELOP ALONG HIGHWAY 14 ACROSS EAST CENTRAL SOUTH DAKOTA
INTO SOUTHWEST MINNESOTA AFTER 22Z. MAY HAVE SOME STORM DEVELOP
ACROSS WESTERN SOUTH DAKOTA AND WORK INT CENTRAL SOUTH DAKOTA AFTER
03Z. EXPECT THESE STORMS TO STRUGGLE TO MOVE MUCH EAST OF THE JAMES
RIVER VALLEY....BUT COULD IMPACT KHON TERMINAL AFTER 05Z. CEILINGS
AND VISIBILITIES MAY FALL INTO THE MVFR CATEGORY WITHIN CONVECTION.
COULD SEE SOME PATCHY RIVER VALLEY FOG DEVELOP OVERNIGHT...THOUGH AM
NOT EXPECTING VISIBILITIES TO FALL MUCH BELOW 3SM IN THE EARLY
MORNING HOURS ON TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jul 25, 10:20 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON JUL 25 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1020 AM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. AN ISOLATED STORM MAY
PRODUCE QUARTER SIZE HAIL AFTER SUNSET NORTH AND WEST OF A LINE
FROM CHAMBERLAIN TO MITCHELL TO DE SMET. THUNDERSTORMS TO THE
SOUTH AND EAST OF THIS AREA ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE JAMES AND
LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS
SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE BEST CHANCE
OF THUNDERSTORMS WILL BE NORTH OF INTERSTATE 90. A FEW OF THESE
STORMS COULD BE SEVERE IN THE EVENING ALONG AND WEST OF THE JAMES
RIVER. HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE. THE THREAT FOR SEVERE STORMS WILL MOVE TOWARD
INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AFTER SUNSET. HAIL UP
TO QUARTER SIZE AND WIND GUSTS OVER 65 MPH WILL BE POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS THE
REGION. A FEW OF THESE STORMS COULD BE SEVERE OVER NORTHWEST
IOWA...FAR NORTHEAST NEBRASKA...AS WELL AS ADJACENT AREAS OF
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN PORTIONS OF
SOUTHWEST SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:53 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon37 min
Jul 25, 5:33 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray42 min
Jul 25, 6:15 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles30 min
Jul 25, 6:44 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.